Kansas, 2012

Excessive Heat in Kansas, June 24 to 30, 2012

June 24 to 30, 2012 · NWS TOP · 23 events in 22 counties and zones

In late June a strong upper ridge became centered over the Central Plains, causing temperatures to rise well above normal for the last week of the month. Although normal high temperatures for the month of June are in the middle to upper 80s, the final few days of the month produced excessive heat that topped out near 110 degrees.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

In late June a strong upper ridge became centered over the Central Plains, causing temperatures to rise well above normal for the last week of the month. Although normal high temperatures for the month of June are in the middle to upper 80s, the final few days of the month produced excessive heat that topped out near 110 degrees. The 100+ degree temps, in conjunction with a moist boundary layer, producing high dewpoints, caused heat index values to remain between 103 and 115 degrees throughout the seven day period. The hottest day of the period was June 27th, when nearly every ASOS in the County Warning Area recorded heat indices above 110 degrees, with Manhattan and Topeka reaching 113 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 24, 11:22 AM CST, 38 minutes earlier.

Area forecast discussion, Jun 24, 11:22 AM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1222 PM CDT SUN JUN 24 2012

...UPDATE TO AVIATION...

.DISCUSSION...
07Z WATER VAPOR SHOWED A MID LEVEL RIDGE BUILDING OVER THE TX AND OK
PANHANDLES WITH A CLOSED LOW OFF THE PACIFIC NORTHWEST COAST AND A
SHORTWAVE MOVING OVER THE NORTHERN GREAT LAKES.

BECAUSE OF THE BUILDING MID AND UPPER LEVEL RIDGE...THE FORECAST IN
THE SHORT TERM IS PRETTY STRAIGHT FORWARD. WARM MID LEVEL TEMPS
/700MB TEMPS AROUND 15C/ ARE EXPECTED TO KEEP THE BOUNDARY LAYER
CAPPED WITH GENERAL SUBSIDENCE UNDERNEATH THE RIDGE. THEREFORE THE
FORECAST REMAINS DRY THROUGH THURSDAY. BY FRIDAY AND SATURDAY...
MODELS INDICATE THAT THE RIDGE SHOULD WEAKEN AND ALLOW SOME
SHORTWAVE ENERGY TO MOVE THROUGH THE PLAINS. BECAUSE OF THIS
MAINTAINED SOME SLIGHT CHANCE POPS FOR THURSDAY NIGHT THROUGH
SATURDAY...BUT CONFIDENCE IN PRECIP CHANCES IS RELATIVELY LOW SINCE
FORCING APPEARS TO BE MORE CONVECTIVE SCALE RATHER THAN SYNOPTIC
SCALE. DETAILS THIS FAR OUT ARE LIKELY TO CHANGE FROM MODEL RUN TO
RUN.

WITH THE UPPER LEVEL RIDGE...MODELS ARE SHOWING A HOT AIRMASS
DEVELOPING OVER THE REGION. FORECAST TEMPS ARE GENERALLY IN LINE
WITH THE PREVIOUS FORECAST. ONE SUBTLE DIFFERENCE IS THE MODELS NO
LONGER BRING A WEAK FRONT ALL THE WAY THROUGH THE FORECAST AREA
TODAY. THERE ARE NOW SIGNS OF IT HANGING UP OVER THE FORECAST AREA
ON MONDAY. BECAUSE OF THIS HAVE TRENDED TEMPS WARMER FOR MONDAY AND
TUESDAY. THE NAM CONTINUES TO MIX THE BOUNDARY LAYER TO DEEPLY WITH
A SUPER ADIABATIC LAPSE RATE THROUGH THE LOWEST 800 FEET. CONVERSELY
THE GFS AGAIN LOOKS TO BE TO MOIST AND NOT MIXING THE BOUNDARY LAYER
DEEP ENOUGH. GIVEN THE GFS MOS COOL BIAS...HAVE KEPT FORECAST HIGHS
IN THE UPPER 90S TO AROUND 100. THIS RAISES THE QUESTION OF
WHETHER TO ISSUE A HEAT ADVISORY OR NOT. THE MAIN HANGUP IS LOW
CONFIDENCE IN THE SFC DEWPOINT FORECAST FORM THE MODELS. AGAIN THE
NAM APPEARS TO BE TO DRY WHILE THE GFS /HOPEFULLY/ LOOKS TO MOIST.
WITH A MIDDLE OF THE ROAD FORECAST GIVING DEWPOINTS IN THE
60S...HEAT INDICES ARE PROJECTED TO BE IN THE 101 TO 105 RANGE. WITH
THIS BEING THE FIRST REALLY HOT DAY OF THE SUMMER...WILL OPT TO
ERROR ON THE SIDE OF CAUTION AND ISSUE AN ADVISORY ALONG THE KS
RIVER VALLEY WHERE DEWPOINTS MAY STY HIGH ENOUGH TO GET HEAT INDICES
OF 105 DEGREES.

THERE DOES NOT LOOK TO BE MUCH RELIEF FROM THE HEAT UNTIL LATE IN
THE FORECAST PERIOD WHEN UPPER LEVEL HEIGHTS FALL AND A POSSIBLE
BOUNDARY MOVES THROUGH.

&&

.AVIATION...

OCCASIONAL GUSTS UP TO 20 MPH CAN BE EXPECTED THROUGHOUT THE
AFTERNOON. OTHERWISE EXPECT SW WINDS AROUND 10-15 MPH TO PREVAIL.
WINDS WILL GRADUALLY BECOME WEAKER OVER NIGHT.

JL

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 8 PM CDT THIS EVENING FOR KSZ008-020>024-026-
034>036-038>040-055-056.

&&
Hazardous weather outlook, Jun 24, 3:11 AM CST, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT SUN JUN 24 2012

KSZ008>012-020>024-026-034>040-054>056-058-059-250915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 AM CDT SUN JUN 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

HEAT INDICES WILL BE IN THE 102 TO 106 DEGREE RANGE TODAY. PARTS
OF THE AREA ARE UNDER A HEAT ADVISORY UNTIL 8 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 excessive heat. Local standard time, as filed.

Excessive Heat, Clay

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Clay forecast zone
Reported by
ASOS
Coordinates
39.350, -97.165 (the zone’s center; the record gives no point)

Clay County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Clay County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Cloud

When
June 24, 12:00 PM CST to June 29, 7:00 PM CST
Where
Cloud forecast zone
Reported by
ASOS
Coordinates
39.480, -97.649 (the zone’s center; the record gives no point)

Cloud County experienced six days of excessive heat on June 24th through 29th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Cloud County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Ottawa

When
June 24, 12:00 PM CST to June 29, 7:00 PM CST
Where
Ottawa forecast zone
Reported by
ASOS
Coordinates
39.133, -97.650 (the zone’s center; the record gives no point)

Ottawa County experienced six days of excessive heat on June 24th through 29th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Ottawa County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Riley

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Riley forecast zone
Reported by
ASOS
Coordinates
39.297, -96.735 (the zone’s center; the record gives no point)

Riley County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Riley County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Pottawatomie

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Pottawatomie forecast zone
Reported by
ASOS
Coordinates
39.379, -96.342 (the zone’s center; the record gives no point)

Pottawatomie County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Pottawatomie County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Jackson

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
39.417, -95.794 (the zone’s center; the record gives no point)

Jackson County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Jackson County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Dickinson

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Dickinson forecast zone
Reported by
ASOS
Coordinates
38.867, -97.153 (the zone’s center; the record gives no point)

Dickinson County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Dickinson County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Geary

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Geary forecast zone
Reported by
ASOS
Coordinates
39.002, -96.752 (the zone’s center; the record gives no point)

Geary County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Geary County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Wabaunsee

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Wabaunsee forecast zone
Reported by
ASOS
Coordinates
38.953, -96.205 (the zone’s center; the record gives no point)

Wabaunsee County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Wabaunsee County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Jefferson

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Shawnee County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Shawnee County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Jefferson

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Jefferson forecast zone
Reported by
ASOS
Coordinates
39.236, -95.383 (the zone’s center; the record gives no point)

Jefferson County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Jefferson County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Douglas

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Douglas forecast zone
Reported by
ASOS
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Douglas County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Douglas County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Morris

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Morris forecast zone
Reported by
ASOS
Coordinates
38.687, -96.650 (the zone’s center; the record gives no point)

Morris County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Morris County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Lyon

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Lyon forecast zone
Reported by
ASOS
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Lyon County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Lyon County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Osage

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Osage forecast zone
Reported by
ASOS
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

Osage County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Osage County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Franklin

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Franklin forecast zone
Reported by
ASOS
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Franklin County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Franklin County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Coffey

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Coffey forecast zone
Reported by
ASOS
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Coffey County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Coffey County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Anderson

When
June 24, 12:00 PM CST to June 30, 7:00 PM CST
Where
Anderson forecast zone
Reported by
ASOS
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Anderson County experienced seven days of excessive heat on June 24th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Anderson County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Republic

When
June 27, 12:00 PM CST to June 28, 7:00 PM CST
Where
Republic forecast zone
Reported by
ASOS
Coordinates
39.828, -97.651 (the zone’s center; the record gives no point)

Republic County experienced two days of excessive heat on June 27th and 28th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Republic County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Washington

When
June 27, 12:00 PM CST to June 28, 7:00 PM CST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
39.784, -97.087 (the zone’s center; the record gives no point)

Washington County experienced two days of excessive heat on June 27th and 28th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Washington County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Marshall

When
June 27, 12:00 PM CST to June 28, 7:00 PM CST
Where
Marshall forecast zone
Reported by
ASOS
Coordinates
39.784, -96.523 (the zone’s center; the record gives no point)

Marshall County experienced two days of excessive heat on June 27th and 28th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees.The hottest day of this period was July 27th when numerous ASOS stations around Marshall County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Nemaha

When
June 27, 12:00 PM CST to June 28, 7:00 PM CST
Where
Nemaha forecast zone
Reported by
ASOS
Coordinates
39.784, -96.014 (the zone’s center; the record gives no point)

Nemaha County experienced two days of excessive heat on June 27th and 28th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Nemaha County reported a heat index of 110-113 during the afternoon.

Excessive Heat, Brown

When
June 27, 12:00 PM CST to June 30, 7:00 PM CST
Where
Brown forecast zone
Reported by
ASOS
Coordinates
39.827, -95.564 (the zone’s center; the record gives no point)

Brown County experienced four days of excessive heat on June 27th through 30th due to a strong upper level ridge, which became centered over the Central Plains. During this period all of northeast Kansas experienced heat indices between 102 and 113 degrees. The hottest day of this period was July 27th when numerous ASOS stations around Brown County reported a heat index of 110-113 during the afternoon.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 395152, 395158, 395160, 395165, 395167, 395169, 395170, 395171, 395172, 395173, 395174, 395175, 395176, 395177, 395178, 395179, 395180, 395181, 395150, 395154, 395155, 395156, 395157.